Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 49, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 28, 2002, 3:14 PM EDT for Jefferson County, Ohio. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 3:14 PM EDT (19:14 UTC)
- Expired
- Apr 28, 2002, 4:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Jefferson County, OH
The radar
The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 3:20 PM EDT | Thunderstorm Wind | Wintersville, OH | Thunderstorm winds downed several trees. |
| Apr 28, 3:20 PM EDT | Hail 0.88 | Steubenville, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 11:45 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 281914 SVRPBZ OHC081-282000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 314 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN OHIO * UNTIL 400 PM EDT * AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STEUBENVILLE...MOVING EAST AT 65 MPH. <<CALL TO ACTION>>A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:55 PM EDT, 19 minutes earlier.
Area forecast discussion, Apr 28, 2:55 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 255 PM EDT SUN APR 28 2002 AT THIS POINT WILL ALLOW FLOOD WATCH TO EXPIRE FOR PORTIONS SE OHIO...NRN W VA...AND GARRETT CO MD. AS LONG AS STORMS KEEP MOVING SHOULD NOT BE A PROBLEM. WILL ISSUE A WIND ADV FOR POST FRONT WINDS WHICH SHOULD DIE DOWN WITHIN A FEW HOURS AFTER NEXT PACKAGE ISSUANCE. BEYOND THIS COULD BE SOME SHOWERS IN THE MOUNTAINS AND NORTH FOR MON. NEXT SYSTEM SLIPS SEWRD OUT OF NW FLOW LATE MON NIGHT AND TUES. COULD BE SOME SHOWERS ASSOCIATED WITH THIS. REST OF WEEK UNSETTLED WITH NEXT WV MOVING ALONG THE SRN TIERS AND ANOTHER MORE IMPRSSIVE ONE FOR THURS. TEMPS SIMILAR TO MOS. .PBZ... MD...WIND ADVISORY TIL 8 PM GARRETT COUNTY. OH...WIND ADVISORY TIL 8 PM ALL ZNS. PA...WIND ADVISORY TIL 8 PM ALL ZNS. WV...WIND ADVISORY TIL 8 PM ALL ZNS.
In the hours before
Special weather statement, Apr 28, 2:16 PM EDT, 58 minutes before
PAZ016-022-023-030>032-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 216 PM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG FAYETTE GREENE INDIANA JEFFERSON WESTMORELAND
Local storm report, Apr 28, 2:23 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
223 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERSLocal storm report, Apr 28, 2:30 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
230 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERSSpecial weather statement, Apr 28, 2:33 PM EDT, 41 minutes before
PAZ008-009-014>016-021>023-029>032-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 233 PM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON VENANGO WASHINGTON WESTMORELAND
Local storm report, Apr 28, 2:38 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
238 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0235 PM NEW COMERSTOWN OH .75 INCH HAIL
04/28/02 TUSCAWARAS REPORTED BY SKYWARN
SPOTTERS
0236 PM CALDWELL OH 1.75 INCH HAIL
04/28/02 NOBLE REPORTED BY SKYWARN
SPOTTERS
TDPLocal storm report, Apr 28, 2:46 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
246 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0235 PM NEW COMERSTOWN OH .75 INCH HAIL
04/28/02 TUSCAWARAS REPORTED BY SKYWARN
SPOTTERS
0236 PM CALDWELL OH 1.75 INCH HAIL
04/28/02 NOBLE REPORTED BY SKYWARN
SPOTTERS
0237 PM 3 W TORONTO OH 1.75 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0244 PM STUBENVILLE OH 1.00 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0245 PM KILLGORE OH .88 INCH HAIL
04/28/02 CARROL REPORTED BY SKYWARN
SPOTTERS
TDPThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 1:36 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 54 min |
| Apr 28, 1:48 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 57 min |
| Apr 28, 1:55 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 65 min |
| Apr 28, 2:05 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 55 min |
| Apr 28, 2:16 PM EDT | Tornado Warning | PBZ | Columbiana | 44 min |
| Apr 28, 2:24 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 66 min |
| Apr 28, 2:27 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 48 min |
| Apr 28, 2:36 PM EDT | Tornado Warning | PBZ | Monroe, Noble | 54 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.